New York, 2019Blizzard and Heavy Snow in New York, February 25, 2019
February 25, 2019 · NWS BGM · 3 events in 3 counties and zones
A very strong low pressure system tracked from the Great Lakes into Canada the 24th into the 25th. An associated strong cold front moved through Central New York during the early morning hours of the 25th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low pressure system tracked from the Great Lakes into Canada the 24th into the 25th. An associated strong cold front moved through Central New York during the early morning hours of the 25th. Following the passage of the front, a cold moist northwest flow of air crossed the relatively warm waters of Lake Ontario, which brought lake effect snow and strong winds to the area, leading to blizzard conditions in Oneida county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 25, 3:09 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 25, 3:09 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
309 AM EST Mon Feb 25 2019
.SYNOPSIS...
A deep storm moving through southern Canada will keep strong
west winds over the area today. With these winds will come lake
effect snow and blizzard conditions to areas east of Lake
Ontario, and snow showers to much of the rest of the area. The
winds will die down as drier conditions arrive for Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
230 AM UPDATE...Little change in the near term this morning.
Lake effect snow showers continue across much of the area, as do
gusty winds. Currents show numerous wind gusts in the 40+ kt
range. With increased mixing after daybreak, expect higher gusts
over 50 kts will reach the surface, with slow weakening through
the day. So, High Wind warning will be continued.
Other weather event of note in the lake effect, currently rather
disorganized as snow showers stream from west to east. Forecast
models insist that a better organized single band with upstream
connections will develop off Ontario into central Oneida
county, then linger for much of the day. So will continue with
the Blizzard Warning and accumulations there as we get falling
and blowing snow bring severe reductions in visibility through
the day.
Models show that band dropping south through central NY tonight
bringing brief heavier snow showers and squalls to many of the
NY counties.
940 PM update...
Surface cold front has cleared the area with strong cold air
advection behind this boundary into Monday morning. So far many
gusts across central New York in the 40-45 MPH range. Once the
brief ridging immediately behind the boundary moves east winds
will increase later tonight. The strongest winds are expected
Monday morning through early afternoon due to a deeper mixed
layer. Significant lake snows will begin late tonight across
northern Oneida once temperatures at 850mb fall below -12C.
345 PM Update...Bombing low races into central Ontario Canada
this evening pushing a cold front through the area. Rapid
deepening develops a tight pressure gradient resulting in very
strong winds, easily gusting of 55-65 mph in many places.
Unstable low to mid level sounding will help in mixing the
higher winds down near the surface late tonight into Monday.
Strong cold front with a squall line of heavier showers moving
through now and will clear our eastern counties by 5-7 PM.
Precip changes to snow showers between 5-8 pm this evening.
High wind warning still looks good and on track with the
strongest winds expected late tonight into Monday morning
across the Finger Lakes, central southern tier and Syracuse
metro area (gusts 60-70 mph). Peak winds Monday morning or
midday across the Susquehanna region down into NE PA (gusts
55-65 mph).
Lake effect and upslope snow showers tonight on a WSW to
westerly flow with 1 to 3 inches expected across Madison, Otsego
and Oneida counties. Lake effect snow intensifies on a 280-290
flow on Monday, impacting the Rome--Utica corridor, and
eventually reaching the NY Thruway in Onondaga & Madison
counties by afternoon. Upgraded southern Oneida to a blizzard
warning and now have Onondaga and Madison counties under a
winter weather advisory for snow and blowing snow. Leaned the
forecast heavily toward the CMC-Regional, NAM 12km and to some
extent NAM 3km nest. All guidance agrees that there will be
upstream connections to Georgian Bay and Lake Huron, with
extensive inland extent; especially Monday afternoon/evening.
850mb temperatures fall between -15 to -20C Monday and Monday
night, creating significant lake instability.
Total snowfall by early Tuesday morning will range from 5 to 10
inches along and north of the Thruway (localized up to 1 foot),
with 2 to 5 inches for the rest of Onondaga, Madison and Oneida
counties. Extreme winds, gusting up to 60-65 mph will create
significant blowing snow and large drifts Monday and Monday
night.
The lake effect snow band slowly shifts south over Syracuse and
into Madison County Monday night as the flow turns more 300-310
degrees. Snow to liquid ratios will be high, 18-20:1 Monday and
Monday night. NAM bufkit overview shows Omega bullseye very
well collocated within a deep snow growth region from Utica,
Rome and eventually to Syracuse by Monday night. Snowfall rates
could be high at times within the lake effect band (1-3" per
hour)...but this will be difficult to measure due to the strong
winds.
Elsewhere, outside of the lake effect snow areas very windy
conditions continue all day Monday, with scattered snow showers
or flurries as the northwest flow brings lake moisture into the
area. Winds finally diminish later Monday evening and overnight.
On Tuesday light lake effect snow showers linger on a 310-320
flow over central NY and the northern tier or PA. At this time,
accumulation look light if any during this period.
Temperatures will be cold for the rest of the near term period.
Lows tonight will be in the 20s. Highs in the 20s to near 30
Monday. Then, much colder Monday night and Tuesday, with lows 5
to 15 and highs in the upper 10s to mid-20s. Wind chills 0 to 10
below Monday night.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Our region will still be in a west and northwest flow regime
between a high over the Midwest and the departing low pressure
system discussed in the near term. The overall pressure gradient
will relax some but bufkit soundings do show the potential for
some 20 to locally 40 mph wind gusts making it to the surface.
The stronger gusts in this period are expected to be early in
the day Tuesday with a gradual decrease throughout the remainder
of the day. Winds will become more northwesterly on Tuesday,
allowing the main axis of lake effect snow to slowly shift
southward into the Finger Lakes to Cortland areas eastward
toward the Southern Catskills. High pressure slowly builds
eastward on Tuesday which will slowly shut off the lake effect
snow by the night. Additional snow accumulations are expected to
be under an inch on Tuesday. Temperatures will be much colder,
staying in the 10's and 20's during the day. Given the amount of
cold air advection, temperatures are still downward slightly
from what blended model guidance gave us for highs. Tuesday
night looks rather cold with high pressure moving through the
region. Lows Tuesday night should fall into the single digits.
With some light snow cover from the snow showers this morning
the low temperature values look a touch cooler now.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday through Thursday: Another area of low pressure will track
through the Midwest and Ohio Valley eastward across PA along a warm
front. Some moisture will likely try to overrun the front leading to
an area of snow along and to the north of the low track. Overall the
ECMWF suite appears to be trending to what the GEFS and GFS have
been showing for the past few model cycles now. Fairly good model
and ensemble agreement is now present with this system.
With that said, along and north of the low track snow chances were
bumped into the likely range. The uncertainty with this system now
lies with a sharp cutoff of snowfall right along and south of the
low track. This is possible across NE PA thus lower chances of snow
were maintained. Right now this feature brings us our next chance of
snow starting Wednesday and going through Wednesday night with the
potential for several inches of snow. This is also now in the HWO.
Temperatures generally will be in the 10's and 20's but get into the
30's Thursday with more sunshine. The sunshine Thursday will be with
a high pressure system building southeastward into the area for a
short time.
Thursday night through Sunday:
Yet another weak area of low pressure with an inverted trough will
track to our south Thursday night through Friday night. This will
bring a chance for both rain and snow given the warmer temperatures
expected. Right now temperatures aloft look to be colder than the
surface keeping any freezing rain out of the equation through Friday
at this time. Temperatures start Friday around 20 but rise into the
mid and upper 30's during the day.
More uncertainty is now present for next weekend compared to the
recent forecast updates. Overall, some operational models have
trended toward a much flatter solution with the latest cycle. That
would result in lower precipitation chances and less in the way of a
warm-up ahead of the next cold front. The GFS has been more
consistent forming a stronger low along a cold front which moves
through Saturday which would bring warmer temperatures and a wintry
mix that changes to rain. Depending on the timing of the cold front
a non-diurnal trend with temperatures is still possible.
For now, we carried chances of rain and snow Friday through Saturday
with temperatures in the 30's and 40's as a compromise. Lake effect
snow looks likely behind the cold front Sunday with temperatures
back down into the 20's.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Deep low moving into southern Canada is creating very strong
winds over the area tonight, and will continue into Monday. West
flow is also bringing lake effect snow showers and with them
occasional IFR conditions at the NY stations. Expect conditions
to continue overnight, slowly improving after daybreak with IFR
becoming less likely. Exception will be at RME and perhaps SYR
where a persistent band of snow may keep IFR conditions in
place.
Winds gusting over 40 kts will be common at all terminals, with
gusts over 50 kts possible.
Outlook...
Monday night...Significant restrictions continue at KRME/KSYR
in lake effect snow and blowing snow, primarily VFR elsewhere.
Tuesday...Restrictions possible in snow showers at
KSYR/KITH/KBGM, VFR elsewhere.
Tuesday night...VFR.
Wednesday/Wednesday night...Restrictions possible in light snow.
Thursday...Primarily VFR.
Thursday night/Friday...Restrictions possible in mixed light
snow/rain.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 7 PM EST this evening for PAZ038>040-
043-044-047-048-072.
NY...High Wind Warning until 7 PM EST this evening for NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
Blizzard Warning until 10 PM EST this evening for NYZ009.
Winter Weather Advisory from 10 AM this morning to 7 AM EST
Tuesday for NYZ018-036.
Blizzard Warning until 4 AM EST Tuesday for NYZ037.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DGM/RRMHazardous weather outlook, Feb 25, 2:31 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
231 AM EST Mon Feb 25 2019
NYZ015>017-022>025-044>046-055>057-260745-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
231 AM EST Mon Feb 25 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Snow is likely starting Wednesday morning and lasting into Wednesday
night. Several inches of snow accumulation are possible and may lead
to slick spots on untreated surfaces and roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-260745-
Northern Oneida-
231 AM EST Mon Feb 25 2019
...BLIZZARD WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Snow is likely starting Wednesday morning and lasting into Wednesday
night. Several inches of snow accumulation are possible and may lead
to slick spots on untreated surfaces and roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ037-260745-
Southern Oneida-
231 AM EST Mon Feb 25 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...BLIZZARD WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Snow is likely starting Wednesday morning and lasting into Wednesday
night. Several inches of snow accumulation are possible and may lead
to slick spots on untreated surfaces and roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ018-036-260745-
Onondaga-Madison-
231 AM EST Mon Feb 25 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Snow is likely starting Wednesday morning and lasting into Wednesday
night. Several inches of snow accumulation are possible which would
lead to slick spots on untreated surfaces and roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ062-PAZ038>040-043-044-047-048-072-260745-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
231 AM EST Mon Feb 25 2019
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 25, 1:32 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 AM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM NON-TSTM WND DMG HORNBY 42.25N 77.05W
02/25/2019 STEUBEN NY 911 CALL CENTER
TREE BLOCKING A ROADWAY ON WEST HILL ROAD.
&&
MWGBlizzard, Northern Oneida
- When
- February 25, 5:00 AM EST to 8:00 PM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Blizzard conditions struck Oneida County during the day into the evening of the 25th with snowfall ranging from 3 to 6 inches across extreme northern portions of the county to 5 to 11 inches across the middle and southern portions of the county. Gusts of 45 to 60 mph were reported throughout the county. The combination of the falling snow and high winds caused periods of white-out conditions.
Blizzard, Southern Oneida
- When
- February 25, 7:00 AM EST to 8:00 PM EST
- Where
- Southern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Blizzard conditions struck Oneida County during the day into the evening of the 25th with snowfall ranging from 3 to 6 inches across extreme northern portions of the county to 5 to 11 inches across the middle and southern portions of the county. Gusts of 45 to 60 mph were reported throughout the county. The combination of the falling snow and high winds caused periods of white-out conditions.
Heavy Snow, Onondaga
- When
- February 25, 7:00 AM EST to 8:00 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lake effect snow accumulated between 2 and 16 inches across the county. Highest amounts were located in the Brewerton, NY area.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 25 to 26, 20191 injured · $700,000 · 69 kt wind · 21 events
- Debris Flows and Flooding in California, February 25 to 28, 201958 kt wind · 106 events
- High Wind in New York, February 25, 2019$710,000 · 60 kt wind · 13 events
- High Wind in New Jersey, February 25, 2019$210,000 · 50 kt wind · 5 events
- High Wind and Strong Wind in Rhode Island, February 25, 2019$67,000 · 53 kt wind · 5 events
- High Wind in Connecticut, February 25, 2019$70,000 · 56 kt wind · 3 events
- High Wind in New York, February 25, 2019$15,000 · 56 kt wind · 14 events
- High Wind and Strong Wind in Connecticut, February 25, 2019$16,000 · 55 kt wind · 3 events
- High Wind in Maryland, February 25, 201950 kt wind · 5 events
- High Wind in Delaware, February 25, 201952 kt wind · 4 events
- High Wind in Pennsylvania, February 25, 201950 kt wind · 4 events
- Heavy Snow in Montana, February 25 to 26, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806711, 806712, 806714.